A woman has died from what her family believes was a fatal side effect of the weight-loss drug Ozempic.
Trish Webster, 56, from Australia, was not diabetic but was prescribed the drug off-label to help her lose weight ahead of her daughter’s wedding.
She lost 35lbs (16kg) on Ozempic and then Saxenda over five months — while suffering from constant nausea, vomiting and diarrhea.
In January this year, however, the mother collapsed at home with a ‘brown substance’ foaming from her mouth. Her husband Roy did CPR and rolled her onto her side to help her breathe and save her, but she was pronounced dead that evening.
Doctors recorded her cause of death as ‘acute gastrointestinal illness,’ noting Ozempic has been known to cause fatal intestine blockages.
Mr Webster has called for a full inquiry into his wife’s death, saying he believes Ozempic may have been the cause.
Speaking to Australia’s 60 Minutes Australia, he said: ‘She went back a couple of times to the doctor saying she was sick and she had diarrhea and nausea.
‘[But she didn’t stop taking it because] my daughter was getting married and she just kept mentioning that dress that she wanted to wear.
‘She went to the dressmaker to get the measurements. It was one big nightmare from there.’
He added: ‘I never thought you could die from [Ozempic]. It’s just awful. I didn’t know that could happen to a person.
‘She shouldn’t be gone, you know? It’s just not worth it, it’s not worth it at all.’
Mrs Webster had previously tried going to the gym and dieting to shed some weight, but both had been un-successful.
She was on Ozempic for three months but then switched to Saxenda — also made by Novo Nordisk — when she couldn’t get the drug because of major shortages.
More than nine million prescriptions for Ozempic were written in the US alone over the last three months of 2022, as the drug continues to surge in popularity.
Many of these patients do not have diabetes but are instead being prescribed the drug off-label because of its ability to suppress hunger and spark weight loss.
It is rare for deaths to be recorded among patients taking Ozempic.
Data from the Food and Drug Administration (FDA) showed 51 fatalities have been reported among people taking the drug, although it is not clear for how many of these the drug may have been involved in their death.
There have also been 18 deaths among people taking Saxenda out of the about four million prescriptions written every year.
Two fatalities recorded in Ozempic patients previously led the agency to add the side-effect ‘ileus’ to the warning label for the drug.
In Australia, there are major shortages of Ozempic pushing patients to use other drugs such as Saxenda. Data shows there have been three deaths reported among people on Ozempic and one among those on Saxenda in the country.
Ozempic and Saxenda work by mimicking a hormone in the body that tells someone they are full in order to suppress hunger, prompting patients to eat less and start to lose weight.
The drugs also slow the passage of food through the stomach and small intestine, also helping someone to feel full for longer.
The FDA says this raises the risk of someone suffering ileus, a medical condition where the intestines become partially or completely blocked.
Patients with the condition are at a higher risk of bowel perforation — or a break in the intestines — or sepsis — where the immune system goes haywire and attacks the body’s cells — which can be fatal.
Warning signs of ileus include major abdominal pain and bloating, vomiting, severe constipation and cramps.
Dr Michael Camilleri, a gastroenterologist at the Mayo Clinic in Minnesota, told DailyMail.com Mrs Webster’s case was a ‘cautionary tale’ for patients on Ozempic and its sister drugs.
He said: ‘Deaths on Ozempic are extremely rare.
‘But if patients on these classes of medications develop chronic gastrointestinal symptoms such as nausea, postprandial fullness [or feeling excessively full] or vomiting, they may be experiencing delayed gastric emptying and they could be at risk of pulmonary aspiration [when food or substances from the stomach are inhaled into the lungs].
‘If so, someone on Ozempic or similar medications should stop taking the drug and consult a gastroenterologist.
‘They should also undergo gastric emptying to see if their stomach is emptying more slowly.’
Dr Caroline Apovian, a weight management expert at Brigham and Women’s Hospital in Boston, told DailyMail.com: ‘While we can’t speculate on this particular case, complications are possible for anyone taking these medications.
‘[Patients] should be carefully overseen by an endocrinologist or other qualified medical professional who can address complications when they arise.’
Ozempic uses semaglutide to suppress appetite and slow the digestive system, making people feel full even after a very small meal.
Saxenda works in a similar way but uses a different drug called liraglutide.
A spokesperson for Novo Nordisk say the complication of ileus was only spotted after ‘post-marketing authorization’, or when the drug was rolled out to shelves.
A spokesman for the FDA said they continue to monitor for potential side-effects from Ozempic.